Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 72, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 1997, 5:07 AM CDT for Clinton County, Scott County, Iowa. It was in force for 58 min. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 5:07 AM CDT (10:07 UTC)
- Expired
- Jun 21, 1997, 6:05 AM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Clinton County, IA, Scott County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:15 AM CDT | Thunderstorm Wind 80 | Blue Grass, IA | Winds destroyed a two story building at a local race track. This building housed the announcer's booth, concession stand, and track offices. |
| Jun 21, 5:15 AM CDT | Thunderstorm Wind | Long Grove, IA | Thunderstorm winds plowed a broad path of destruction over northern Scott County and along the Wapsipinicon River. Winds tore a garage off its foundation, caused roof damage to three homes and destroyed one home completely. A person in the destroyed home was |
| Jun 21, 5:15 AM CDT | Thunderstorm Wind 70 | Delmar, IA | Winds destroyed a large barn killing one of four steers inside. |
| Jun 21, 5:15 AM CDT | Thunderstorm Wind 70 | Wheatland, IA | Numerous trees down. |
| Jun 21, 5:15 AM CDT | Thunderstorm Wind | Dewitt, IA | Thunderstorm winds plowed a broad path of destruction over western Clinton County downing numerous trees across the County and along the Wapsipinicon River. |
| Jun 21, 5:20 AM CDT | Thunderstorm Wind 80 | Davenport, IA | Five inch diameter trees snapped off. |
| Jun 21, 5:20 AM CDT | Thunderstorm Wind 80 | Davenport Arpt, IA | Strong winds hit the Davenport airport on the Quad City Air Show weekend. This meant that numerous aircraft were on site and unprotected. Winds moved a C-46 300 feet into a field and flipped a Cesna C-206, causing extensive damage. Other planes were rotate |
| Jun 21, 5:20 AM CDT | Thunderstorm Wind 80 | Davenport, IA | Winds downed a large tree into an occupied tent. One 12 year old boy was crushed beneath the tree with two others in the tent slightly injured. A fourth boy was unharmed. These four and several others were camped out in the backyard of the "family" home an |
| Jun 21, 5:22 AM CDT | Thunderstorm Wind 80 | Mt Joy, IA | Numerous trees downed. |
| Jun 21, 5:40 AM CDT | Thunderstorm Wind 70 | Bryant, IA | 100 foot wide path of trees damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655 WUUS1 KMLI 211008 RRA SVRMLI IAC045-163-211105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 AM CDT SAT JUN 21 1997 * SEVERE THUNDERSTORM WARNING FOR CLINTON COUNTY IN EAST CENTRAL IOWA SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 605 AM CDT * SOME LOCATIONS AFFECTED BIG ROCK AROUND 510 AM CDT WHEATLAND AROUND 510 AM CDT DAVENPORT AROUND 535 AM CDT BETTENDORF AROUND 545 AM CDT * AT 505 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 39 MILES WEST OF CLINTON...30 MILES WEST OF DAVENPORT...OR 5 MILES NORTHWEST OF NEW LIBERTY MOVING EAST AT 30 MPH. THESE STORMS ARE CAPABLE OR PRODUCING WIND SPEEDS UP TO 100 MPH THIS IS A VERY DANGEROUS STORM. MOVE TO A PLACE OF SAFETY IN THE BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 21, 2:03 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 202 AM CDT SAT JUN 21 1997 NO TIME FOR DISCUSSION. WX SPEAKS FOR ITSELF. TPH
In the hours before
Special weather statement, Jun 20, 11:49 PM CDT, 5 hours 18 minutes before
IAZ040>042-051>053-063>065-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT FRI JUN 20 1997 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA... LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES. SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON. STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING. THESE STORMS WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED WITH THESE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER. TEH/PAB
Special weather statement, Jun 20, 11:52 PM CDT, 5 hours 15 minutes before
IAZ040>042-051>053-063>065-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT FRI JUN 20 1997 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PART OF EASTERN AND NORTHEASTERN IOWA UNTIL 400 AM SATURDAY MORNING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA AND NORTHEAST IOWA...BENTON...CEDAR...IOWA... LINN..DELAWARE...JOHNSON...BUCHANAN...DUBUQUE AND JONES. SOME MAJOR CITIES INCLUDED IN THIS WATCH ARE CEDAR RAPIDS...IOWA CITY...DUBUQUE...MANCHESTER...INDEPENDENCE AND TIPTON. STRONG TO SEVERE THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS CENTRAL AND NORTH CENTRAL IOWA LATE THIS EVENING. THESE STORMS WILL BE MOVING ACROSS THE REMAINDER OF IOWA THROUGH THE EARLY MORNING HOURS ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. NUMEROUS REPORTS OF LARGE HAIL AND DAMAGING WINDS HAVE OCCURRED WITH THESE STORMS. PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL RADIO OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS SEVERE WEATHER. TEH/PAB
Special weather statement, Jun 21, 1:30 AM CDT, 3 hours 37 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE... CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON. SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
Special weather statement, Jun 21, 1:32 AM CDT, 3 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-211435- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 700 AM CDT. THIS INCLUDES ALL COUNTIES WEST OF THE MISSISSIPPI RIVER. SOME CITIES INCLUDED IN THE WATCH ARE CEDAR RAPIDS... DUBUQUE... CLINTON... DAVENPORT... FAIRFIELD AND BURLINGTON. SEVERE THUNDERSTORMS IN THE CEDAR RAPIDS AREA WILL CONTINUE TO PROGRESS SOUTHEAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 80 MPH AND ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST INFORMATION. HENDRICKS
Special weather statement, Jun 21, 3:18 AM CDT, 1 hour 49 minutes before
ILZ001-002-007-009-015>017-024-210935- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 318 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL... FREEPORT... GALVA AND PRINCETON. A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS. TPH
Special weather statement, Jun 21, 3:19 AM CDT, 1 hour 48 minutes before
ILZ001-002-007-009-015>017-024-210935- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 318 AM CDT SAT JUN 21 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 AM CDT FOR NORTHWEST ILLINOIS ROUGHLY ALONG AND NORTH OF I-80. CITIES INCLUDED IN THE WATCH ARE MOLINE... STERLING/ROCK FALLS... MOUNT CARROLL... FREEPORT... GALVA AND PRINCETON. A WEAKENING LINE OF THUNDERSTORMS FROM FROM DUBUQUE TO NEAR CLINTON WILL MOVE THROUGH THE WATCH AREA WITHIN THE NEXT TWO HOURS. THESE STORMS COULD BECOME SEVERE AGAIN. STAY TUNED FOR POSSIBLE WARNINGS. TPH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:32 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 63 min |
| Jun 21, 12:51 AM CDT | Tornado Warning | DVN | Buchanan | 64 min |
| Jun 21, 1:04 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jun 21, 1:20 AM CDT | Tornado Warning | DVN | Delaware, Linn | 60 min |
| Jun 21, 1:46 AM CDT | Tornado Warning | DVN | Jones | 64 min |
| Jun 21, 1:52 AM CDT | Tornado Warning | DVN | Dubuque | 63 min |
| Jun 21, 2:05 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 65 min |
| Jun 21, 2:20 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 60 min |
| Jun 21, 3:58 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 62 min |
| Jun 21, 4:01 AM CDT | Severe Thunderstorm Warning | DVN | Washington | 59 min |
| Jun 21, 4:10 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 65 min |
| Jun 21, 4:19 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 61 min |
| Jun 21, 4:46 AM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 64 min |
| Jun 21, 4:53 AM CDT | Tornado Warning | DVN | Jones | 47 min |
| Jun 21, 4:55 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 45 min |
| Jun 21, 4:56 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 49 min |
| Jun 21, 5:22 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.